Minnesota, 2019

Damaging Winds in Minnesota, August 5, 2019

August 5, 2019 · NWS DLH · 8 events in 3 counties and zones

Two rounds of storms affected the Northland on the 5th with a complex during the morning hours producing wind damage followed by additional development during the afternoon hours as the cold front moved through. Morning storms produced areas of tree damage and downed power lines from the Leech Lake area eastward to the I-35 corridor with recorded gusts of 61 and 62 mph at area airports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Two rounds of storms affected the Northland on the 5th with a complex during the morning hours producing wind damage followed by additional development during the afternoon hours as the cold front moved through. Morning storms produced areas of tree damage and downed power lines from the Leech Lake area eastward to the I-35 corridor with recorded gusts of 61 and 62 mph at area airports. After the first complex of storms moved through, conditions again became unstable ahead of the advancing cold front. Additional storms developed ahead of the front, but did not mature and become severe until they crossed into Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 5, 5:28 AM CST, 17 minutes earlier.

Area forecast discussion, Aug 5, 5:28 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
628 AM CDT Mon Aug 5 2019

.UPDATE...
Issued at 628 AM CDT Mon Aug 5 2019

Please see the 12Z Aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 407 AM CDT Mon Aug 5 2019

Thunderstorm complex over North Dakota and northwest Minnesota is
expected to progress east-southeastward through this morning. The
eastern periphery of the thunderstorm complex will likely move
into Cass, Crow Wing, Aitkin, and Pine counties between 6 and 9
AM. A cold front will push southeastward along with the storms
which will continue to provide low-level convergence to sustain
storms. The airmass over our Minnesota zones remains unstable, but
capped as of 4 AM. The cap is expected to erode ahead of the
complex by mid-morning allowing storms to root in the boundary
layer as they move out of the forecast area by early afternoon.
Additional storm development is expected along the cold front as
it moves through northwest Wisconsin this afternoon. Some of the
storms may be strong to severe with large hail and damaging winds
possible. MLCAPE values on the order of 1000-1500 J/kg is forecast
along with 0-6 km bulk shear of 35 to 40 knots. The storms will
move out of the area by early this evening as high pressure moves
into the Northland. Drier air will filter into the region for
Tuesday. Temperatures won’t be much cooler, but the drier air
will make conditions more comfortable.

.LONG TERM...(Tuesday night through Sunday)
Issued at 407 AM CDT Mon Aug 5 2019

Showers and thunderstorms expected Tuesday night through
Wednesday as a cold front slides through. After the front slides
through expect dry and quiet weather with near normal temperatures
as high pressure takes control.

A cutoff low will slowly rotate southeastward from northern
Manitoba Tuesday night into Hudson Bay and northern Ontario by
Wednesday night. At the surface a cold front will slide
southeastward through northern Minnesota and northern Wisconsin.
This will bring showers and thunderstorms to most of the region.
There is an opportunity late in the morning and during the
afternoon for some stronger thunderstorms across much of northwest
Wisconsin. Along and just behind the cold front 0-6 km bulk shear
values will be around 40 to 45 knots. Just ahead of the front
instability values vary depending on model output. The GFS seems
more reasonable at this point in time with values ranging from a
few hundred to around 2000 J/kg of CAPE, while the latest NAM is
much more bullish with values up to 4000 J/kg. The 12Z NAM is more
in line with the latest GFS, which seems more reasonable. The big
question at this point in time is if the shear couples with the
instability, which seem a bit offset at this point. If it is able
to do so then some severe storms are possible. Main threats for
storms would be damaging wind gusts and large hail. This matches
up well with the latest SPC Day 3 Outlook. Behind the front winds
aloft will shift to the northwest and advect cooler air into the
region. High temperatures will be in the 70s.

High pressure will build into Northern Plains and central Canada
late on Wednesday into early Thursday. The cutoff low will remain
generally in the same location as the previous day. Flow will
remain northwesterly advecting cooler air into the region. With
the high nudging in skies will be partly cloudy to mostly clear.
Lows range from the mid 40s to the mid 50s. The high will build
into the Upper Midwest on Thursday which will keep the weather dry
and quiet. Cool northwesterly flow will continue. High pressure
will remain in control on Friday as it builds into the Mid
Mississippi River Valley. Flow aloft will gradually switch from a
cool northwesterly direction to a westerly direction. This will
begin advecting warmer air into the region. Temperatures will be
slightly warmer on Friday with highs in the mid to upper 70s.

Confidence in the forecast after Friday decreases as the latest
guidance is split on the intensity of the next wave moving in from
the northwest. The latest ECMWF/GEM depict a much stronger
shortwave when compared to the previous runs of the ECWMF/GEM and
the latest and previous GFS. If things trend toward the latest
ECWMF/GEM then Saturday will be much wetter than Sunday, whereas
previous runs of these models and current and past GFS show a
relatively dry forecast. Have leaned on majority of runs showing a
drier forecast and is reflected in the forecast. Sunday at this
point in time has a better opportunity for showers and storms, but
again being a week out the confidence in the evolution of things
is low. Will need to monitor things as the week progresses.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon Aug 5 2019

Anticipating MVFR/IFR conditions this morning as fog lifts. Expect
MVFR/IFR to continue mainly across HIB, BRD, DLH this morning as
a mesoscale convective system moves through bringing showers and
thunderstorms. Uncertain how low visiblities will get at this
time, but have honed in on thunderstorm timing based on current
radar trends and the HRRR guidance. Thunderstorms will develop to
the north of the MCS this afternoon over northwest Wisconsin per
HREF guidance. This will bring MVFR and potential IFR conditions
at HYR this afternoon. Behind the thunderstorms expect conditions
to improve to VFR with winds shifting to a northwesterly direction
as the cold front slides through.

Winds will become light and variable as skies clear and high
pressure builds in tonight. Expect some fog development with
recent precipitation and light winds. Only mention at HYR at this
point in time, but will likely need at other terminals in later
TAF updates.

&&

.MARINE...
Issued at 407 AM CDT Mon Aug 5 2019

Generally quiet in the marine with strengthening southwesterly
flow on Monday. Winds will be 10-15 knots with gusts around 15
knots during the afternoon. The main concern will be thunderstorm
activity during the morning and through much of the afternoon as a
cold front slides through. A few strong to severe storms are
possible. The main threats with any storms would be strong winds,
hail and cloud to water lightning.

Winds will gradually shift to the northwest behind the front
tonight into early Tuesday. On Tuesday a weak high will build in
and shift winds again to a southerly direction. Wind speeds will
be at 10 knots or less with dry weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  57  82  59 /  50  10  10  20
INL  81  54  82  53 /  20   0  30  30
BRD  81  59  84  61 /  90  10  10  30
HYR  80  56  82  60 /  60  20  10  20
ASX  82  58  83  61 /  40  10   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...WL
SHORT TERM...Huyck
LONG TERM...WL
AVIATION...WL
MARINE...WL
Hazardous weather outlook, Aug 5, 3:15 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
415 AM CDT Mon Aug 5 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
415 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will move into central Minnesota and northwest
Wisconsin this morning and redevelopment is expected this
afternoon in northwest Wisconsin as a cold front moves through the
Northland. Some storms may be strong to severe with large hail,
damaging winds, and torrential rainfall possible. The strongest
storms will likely occur this afternoon as the cold front moves
into the Hayward and Mercer areas and pushes farther south.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms cannot be ruled out on Wednesday
across northwest Wisconsin. The main threats with any stronger
storms will be damaging wind gusts and large hail.

Thunderstorms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this morning and this afternoon.

LSZ121-140>148-061130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
415 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible across much of western Lake Superior
today. A few strong to severe storms cannot be ruled out. The main
threat with any stronger storms would be strong winds, hail and
cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible across western Lake Superior late on
Tuesday into Wednesday. A few stronger storms cannot be ruled out
along the South Shore of western Lake Superior on Wednesday. The
main threats with any stronger storms would be strong winds, hail
and cloud to water lightning.

Thunderstorms are possible on Sunday across western Lake
Superior.

Huyck/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 5, 5:13 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
613 AM CDT Mon Aug 5 2019

MNZ025-033-051145-
North Cass-South Cass-
613 AM CDT Mon Aug 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS
COUNTY...

At 613 AM CDT, strong thunderstorms were along a line extending from
9 miles south of Lake George, to near Huntersville, to New York
Mills, and moving east at 40 mph.

Wind gusts up to 50 mph, half inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Walker, Pine River, Hackensack, Backus, Poplar, Leech Lake, Oshawa,
Ten Mile Lake, Chickamaw Beach, Pheasant Lake, Lake Ada, Webb Lake,
and Big Portage Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4680 9479 4680 9466 4714 9467 4715 9466
      4715 9452 4681 9432 4680 9434 4677 9434
      4646 9478
TIME...MOT...LOC 1113Z 275DEG 33KT 4707 9507 4683 9493 4651 9538

Huyck

The radar

The Duluth radar (KDLH), 176 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 5, 5:45 AM CST to 5:46 AM CST
Where
Cass County, 0.94 mi W of Hackensack
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.930, -94.520

Numerous trees and power lines were reported down from the storm.

Thunderstorm Wind, Cass

When
August 5, 5:53 AM CST to 5:55 AM CST
Where
Cass County, 5.04 mi NNW of Pontoria
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.940, -94.360

Multiple trees were downed by the storm.

Thunderstorm Wind, Cass

When
August 5, 6:02 AM CST to 6:03 AM CST
Where
Cass County, 0.84 mi NW of Ah Gwan Ching
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.090, -94.580

Numerous trees and a few power lines were reported down.

Thunderstorm Wind, St. Louis

When
August 5, 8:27 AM CST
Where
St. Louis County, 0.69 mi S of Duluth Intl Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.840, -92.180

The gust was measured by the KDLH Duluth International Airport ASOS.

Thunderstorm Wind, Pine

When
August 5, 8:35 AM CST to 8:36 AM CST
Where
Pine County, 0.48 mi W of Hinckley
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.020, -92.940

A photo was received showing a large tree branch down in the city of Hinckley.

Thunderstorm Wind, Pine

When
August 5, 8:37 AM CST
Where
Pine County, 1.44 mi E of Hinckley
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.020, -92.900

The gust was reported by the AWOS at the Hinckley Field of Dreams Airport.

Thunderstorm Wind, St. Louis

When
August 5, 8:40 AM CST to 8:41 AM CST
Where
St. Louis County, 2.01 mi ESE of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.020, -92.110

Several trees and power lines were knocked down in Gnesen Township.

Thunderstorm Wind, St. Louis

When
August 5, 8:50 AM CST to 8:51 AM CST
Where
St. Louis County, 3.11 mi NNW of Palmers
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.960, -91.860

Several trees and power lines were knocked down in Duluth Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850935, 850936, 850937, 850941, 850938, 850942, 850939, 850940.